Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 28, NWS Northern Indiana

June 4, 2002Adams County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 4, 2002, 5:59 PM EST for Adams County, Indiana. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2002, 5:59 PM EST (22:59 UTC)
Expired
Jun 4, 2002, 6:30 PM EST
In force
31 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Adams County, IN

The radar

The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 6:13 PM ESTHail 0.75Monroe, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 3:30 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2117 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 042259
SVRFWA
INC001-042330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
558 PM EST TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN INDIANA

* UNTIL 630 PM EST

* AT 558 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF DECATUR...MOVING EAST AT 35
  MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  DECATUR...
  MONROE...
  RIVARE...

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4090 8507 4072 8508 4068 8483 4090 8481

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:18 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 4, 3:18 PM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
318 PM EST TUE JUN 4 2002

MID LEVEL CAP HAS BEEN WEAKENING...BUT STILL ABLE TO INHIBIT TSTM
FORMATION OVER NRN INDIANA AND NW OH. STNRY FRONT ACRS FAR NRN
INDIANA HAS BEEN A TRIGGER FOR STORMS. STORMS AT 20Z FIRING ALONG
FRONT WEST OF FWA...SO EXPECT DEEPER CONVECTION ALONG FRONT. WILL
KEEP LIKELY OR HIGHER POPS TONIGHT AS FRONT PUSHES SOUTH AS A COLD
FRONT. STILL EXPECT SOME STORMS AND SHOWERS WEDNESDAY AS STILL EXPECT
PCPN BEHIND FRONT...OTHERWISE...SHOULD SEE RAIN ENDING FROM THE NW AS
FRONT MOVES FARTHER SOUTH. GENERALLY USED ETA/AVN MOS AS THESE MODELS
APPEAR TO HAVE A REASONABLE HANDLE ON THERMAL FIELDS AND LOCATION OF
CONVECTION. EXPECT PARTLY CLOUDY CONDTNS THURS AND FRI WITH TEMPS A
LITTLE BELOW NORMAL BEHIND FRONT.

EXTENDED FORECAST
THE BIG CHALLENGE IS WHETHER OR NOT TO ADD PRECIPITATION CHANCES FOR
SUNDAY.  THE AVN MODEL BRINGS A WEAK UPPER TROUGH ALONG THE SOUTHERN
STREAM OF THE JET STREAM ACROSS THE SOUTHERN PLAINS AND THE LOW
MISSISSIPPI VALLEY.  ALTHOUGH THE UKMET AND ECMWF DO NOT READILY
PICK UP ON THIS WAVE...A MOIST SOUTHERLY FLOW AND APPROACHING FRONT
TO THE WEST AS A LOW EJECTS ACROSS THE NORTHERN PLAINS WARRANTS THE
INCLUSION OF POPS ON SUNDAY.  WITH THE UNCERTAIN TIMING OF THIS
FRONT...WE KEPT THE CHANCE FOR POPS IN THE FORECAST ON MONDAY AND
TUESDAY.  LITTLE CHANGES WERE MADE TO THE TEMPERATURES.

.IWX...NONE.

SKIP/MBS/PBM

In the hours before

Local storm report, Jun 4, 5:26 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
526 PM EST TUE JUN 04 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0524 PM    1 N OSSIAN                IN   1.25 INCH HAIL
06/04/02   WELLS                          REPORTED BY PUBLIC.
Local storm report, Jun 4, 5:27 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
527 PM EST TUE JUN 04 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    1 N OSSIAN                IN   .88 INCH HAIL
06/04/02   WELLS                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jun 4, 5:33 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
533 PM EST TUE JUN 04 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    2 N TOCSIN                IN   1 INCH HAIL
06/04/02   WELLS                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 4, 5:41 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
541 PM EST TUE JUN 04 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    1 N DECATUR               IN   .75 INCH HAIL
06/04/02   ADAMS                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jun 4, 5:46 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
546 PM EST TUE JUN 04 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    2 NE DECATUR              IN   1 INCH HAIL
06/04/02   ADAMS                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jun 4, 5:56 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
556 PM EST TUE JUN 04 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    2 NW WREN                 OH   .75 INCH HAIL
06/04/02   VAN WERT                       REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 12:08 PM ESTSevere Thunderstorm WarningIWXHuntington, Whitley32 min
Jun 4, 12:24 PM ESTSevere Thunderstorm WarningIWXAllen46 min
Jun 4, 3:36 PM ESTSevere Thunderstorm WarningIWXFulton44 min
Jun 4, 4:04 PM ESTSevere Thunderstorm WarningIWXKosciusko, Miami46 min
Jun 4, 4:10 PM ESTSevere Thunderstorm WarningIWXWabash30 min
Jun 4, 4:25 PM ESTSevere Thunderstorm WarningIWXHuntington45 min
Jun 4, 4:39 PM ESTSevere Thunderstorm WarningIWXWabash41 min
Jun 4, 4:46 PM ESTTornado WarningIWXHuntington24 min
Jun 4, 5:03 PM ESTTornado WarningIWXWells47 min
Jun 4, 5:09 PM ESTTornado WarningIWXHuntington41 min
Jun 4, 5:20 PM ESTSevere Thunderstorm WarningIWXAdams40 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.